Next Article in Journal
Antiallodynic Effects of Bee Venom in an Animal Model of Complex Regional Pain Syndrome Type 1 (CRPS-I)
Previous Article in Journal
The Heat-Stable Enterotoxin Receptor, Guanylyl Cyclase C, as a Pharmacological Target in Colorectal Cancer Immunotherapy: A Bench-to-Bedside Current Report
Previous Article in Special Issue
Dehydropyrrolizidine Alkaloid Toxicity, Cytotoxicity, and Carcinogenicity
Article Menu
Issue 9 (September) cover image

Export Article

Open AccessEditor’s ChoiceReview
Toxins 2017, 9(9), 284; https://doi.org/10.3390/toxins9090284

Worldwide Occurrence and Investigations of Contamination of Herbal Medicines by Tropane Alkaloids

1
Division of Clinical Pharmacology and Drug and Poisons Information Bureau, Department of Medicine and Therapeutics, Faculty of Medicine, The Chinese University of Hong Kong, Prince of Wales Hospital, Shatin, New Territories, Hong Kong, China
2
Prince of Wales Hospital Poison Treatment Centre, Hong Kong, China
Academic Editor: Kevin Welch
Received: 7 August 2017 / Revised: 12 September 2017 / Accepted: 14 September 2017 / Published: 15 September 2017
(This article belongs to the Collection Toxicity of Natural Alkaloids)
View Full-Text   |   Download PDF [434 KB, uploaded 18 September 2017]   |  

Abstract

Tropane alkaloids occur mainly in Solanaceae plants. In the present review, the main objective is to describe the worldwide occurrence and investigations of anticholinergic poisoning due to the contamination of herbal teas and herbs by tropane alkaloids. Tropane alkaloid poisoning can occur after consumption of any medicinal plant if Solanaceae plants or plant parts are present as contaminants. Globally, almost all reports in 1978–2014 involve herbal teas and one of the prescribed herbs in composite formulae. Contamination most likely occurs during harvest or processing. As for prescribed herbs, on-site inspection is necessary to exclude cross-contamination and accidental mix-up at the retail level. The diagnosis is confirmed by screening for the presence of Solanaceae species and tropane alkaloids. Herbal teas and herbs contaminated by tropane alkaloids can pose a serious health hazard because these relatively heat-stable alkaloids may exist in large quantities. The WHO repeatedly emphasises the importance of good agricultural and collection practices for medicinal plants. DNA barcoding is increasingly used to exclude the presence of contaminants (particularly toxic species) and product substitution. All suspected cases should be reported to health authorities so that investigations along the supply chain and early intervention measures to protect the public can be initiated. View Full-Text
Keywords: tropane alkaloids; anticholinergic poisoning; herbal medicines; medicinal plants tropane alkaloids; anticholinergic poisoning; herbal medicines; medicinal plants
Figures

Figure 1

This is an open access article distributed under the Creative Commons Attribution License which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited. (CC BY 4.0).

Share & Cite This Article

MDPI and ACS Style

Chan, T.Y.K. Worldwide Occurrence and Investigations of Contamination of Herbal Medicines by Tropane Alkaloids. Toxins 2017, 9, 284.

Show more citation formats Show less citations formats

Note that from the first issue of 2016, MDPI journals use article numbers instead of page numbers. See further details here.

Related Articles

Article Metrics

Article Access Statistics

1

Comments

[Return to top]
Toxins EISSN 2072-6651 Published by MDPI AG, Basel, Switzerland RSS E-Mail Table of Contents Alert
Back to Top